Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 3, NWS Fort Worth, TX

April 1, 2024Johnson County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 1, 2024, 7:48 PM CDT for Johnson County, Texas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2024, 7:48 PM CDT (00:48 UTC)
Expired
Apr 1, 2024, 8:15 PM CDT
In force
27 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 14 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 7:55 PM CDTTSTM WND DMG3 Wnw Keene, TXScattered tree damage and a large pavilion collapsed along Quail Park Ln. Damage is consistent with straight line winds estimated at 75 mph.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 2:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2024-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2024-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2058 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WFUS54 KFWD 020048
TORFWD
TXC251-020115-
/O.NEW.KFWD.TO.W.0003.240402T0048Z-240402T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
748 PM CDT Mon Apr 1 2024

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Northeastern Johnson County in north central Texas...

* Until 815 PM CDT.

* At 748 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Joshua, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cleburne, Keene, Joshua, and Cross Timber around 755 PM CDT.
  Alvarado around 800 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Lillian, Briaroaks, Coyote Flats, and Egan.

This includes Interstate 35W between mile markers 22 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3255 9709 3236 9709 3235 9745 3252 9745
TIME...MOT...LOC 0048Z 271DEG 32KT 3242 9741 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Bonnette
1 follow-up statement
679 
WWUS54 KFWD 020103
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
803 PM CDT Mon Apr 1 2024

TXC251-020115-
/O.CON.KFWD.TO.W.0003.000000T0000Z-240402T0115Z/
Johnson TX-
803 PM CDT Mon Apr 1 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
NORTHEASTERN JOHNSON COUNTY...

At 803 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Alvarado, moving east at 40 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Venus around 810 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Lillian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3255 9709 3236 9709 3236 9726 3253 9729
TIME...MOT...LOC 0103Z 267DEG 35KT 3244 9721 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Bonnette

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 1, 5:50 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 1, 5:50 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
550 PM CDT Mon Apr 1 2024

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tuesday Evening/

A positive tilt trough located over the southern Rockies is
producing southwest flow aloft across Texas and the Southern
Plains. A shortwave embedded in the southwest flow will continue
lifting northeast across the Texas Panhandle this evening. This
disturbance continues to generate scattered thunderstorms along
and ahead of the dry line, which was located just west of the
region late this afternoon. A few of these storms have had a
history of producing large hail and damaging winds, and will
continue to approach the I-35 corridor over the next few hours as
the dryline advances east. A warm layer at 850MB may try to
suppress additional convective attempts, which may keep storms
isolated to scattered in nature. This may actually hinder upscale
development and prolong the presence of discrete cells, making
large hail the primary threat as storms cross the I-35 corridor
during the 7 to 10 PM time frame. There may still be a few line
segments capable of damaging winds, and a tornado or two may also
occur before storms start to weaken after 10PM.

The weakening convection will move through the eastern half of the
forecast area 10 PM to midnight, with activity exiting to the east
midnight to 3 AM. The dry line will drop dewpoints by 10 to 15
degrees, allowing temperatures to fall into the 50s overnight. A
cold front will sweep through the region Tuesday morning as the
shortwave heads for the Midwest and the parent trough drops
southeast through the area. Cooler and even drier weather will
enter in the wake of the front, with Tuesday highs ranging from
the upper 50s in the northwest to the lower 70s in the southeast.
A cool Tuesday night will follow suit with temperatures falling
into the 40s near or shortly after midnight.

30

&&

.LONG TERM... /Issued 242 PM CDT Mon Apr 1 2024/
/Midweek Onward/

Following the passage of Tuesday's cold front, cooler but fair
weather will prevail through the remainder of the workweek as
surface high pressure becomes firmly anchored across the Central
CONUS. Mostly clear skies with gradually moderating temperatures
will persist through Friday as highs return to the 70s and lower
80s.

Heading into the upcoming weekend, deep western CONUS troughing
will take shape which will establish a robust warm advection
regime across the Southern Plains for the following several days.
This will mean increasing cloud cover and the return of
shower/thunderstorm chances as soon as Saturday evening, becoming
more likely overnight into Sunday. This initial disturbance will
eject northeastward rather quickly, but parent troughing will
remain in place to our west heading into next week.

The overall pattern by Monday (eclipse day) will favor the
presence of multiple cloud decks, perhaps with one or more
mid/high canopies, as well as an intrusion of morning stratus
given a stout southerly fetch of Gulf moisture. Current ensemble
guidance continues to support roughly a 15% chance for decent
viewing conditions within the totality path. There is also
shower/thunderstorm potential during the daytime Monday with PoPs
ranging from 30-50% across the forecast area. Despite this rather
bleak cloud cover outlook, there are still a couple of low-
probability optimistic scenarios that could offer us some breaks
in cloud cover for favorable viewing. For example, one plausible
scenario is that more robust/organized convection occurs on Sunday,
eventually progressing into southeast Texas. If this convection
is long-lived and robust, it could sufficiently interrupt low-
level southerly flow such that a resurgence of low stratus would
be unlikely on Monday morning. This would allow us to only be
subject to mid/high decks being ushered in from the westerly
subtropical jet ahead of the upper low. This type of scenario
currently appears to be our best bet in terms of eclipse viewing
within the confines of our forecast area, but given its mesoscale
nature, it's not a solution that can be well forecast more than a
day or two in advance. Until then, the overall outlook will remain
on the pessimistic side. Even if sky conditions are poor, the
eclipse will still be a remarkable experience. Some excellent
points made in last night's forecast discussion are included
below.

-Stalley

Excerpt from previous discussion:

- The darkening of the sky during totality is even more pronounced
  with dense cloud cover, particularly if rain is also falling.

- The transition from a daytime sky to seemingly night (and vice
  versa) occurs in a matter of seconds.

- If you have a high vantage point (tall building, hill, etc.),
  the moon's shadow can still be apparent as it approaches at more
  than 1600 mph.

While this outlook is incredibly disappointing, all it takes is a
well-timed break in the clouds to allow for a magnificent view.
For example, rain and storms disrupted the 2017 eclipse in the
Kansas City area; but in the midst of the inclement weather, there
were some breaks in the clouds during totality.

25

&&

.AVIATION... /NEW/
/00Z TAFs/

Strong to potentially severe thunderstorms will affect the DFW
area TAF sites 00-03Z and the KACT 01-04Z this evening. Damaging
winds and large hail are both a possibility as storms move through
the region. Activity will begin to weaken after 02/03Z as storms
move east of all TAF locations. Winds will shift to the west with
the dry line in the wake of the thunderstorms, then to the
northwest around 15Z Tuesday as a cold front moves through. Gusty
north winds are expected behind the cold front, along with
borderline VFR/MVFR ceilings. Winds will begin to weaken and skies
will clear after 00Z Tuesday evening.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    57  64  47  71  49 /  60   0   0   0   0
Waco                55  71  47  72  47 /  50   0   0   0   0
Paris               57  63  43  66  41 /  50   0   0   0   0
Denton              53  60  42  70  43 /  60   0   0   0   0
McKinney            55  62  43  69  44 /  60   0   0   0   0
Dallas              58  65  47  72  48 /  60   0   0   0   0
Terrell             56  67  45  69  44 /  40   0   0   0   0
Corsicana           57  70  47  71  48 /  50   0   0   0   0
Temple              56  72  46  74  47 /  50   0   0   0   0
Mineral Wells       52  60  42  73  44 /  50   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 1, 6:08 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
608 PM CDT Mon Apr 1 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
608 PM CDT Mon Apr 1 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered thunderstorms are expected across parts of North and
Central Texas through the evening. Some of these storms could become
severe with a threat for large hail and damaging winds. There will
also be a low tornado threat with this activity, particularly north
of I-20 and west of I-35 through the early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorm chances will return Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this evening, primarily near and
west of the I-35 corridor.

In the hours before

Local storm report, Apr 1, 7:22 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
722 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             2 N Corral City         33.12N 97.23W
04/01/2024  E1.00 Inch       Denton             TX   Amateur Radio

            Quarter size hail near Robson Ranch.

&&

JH
Local storm report, Apr 1, 7:26 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
726 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     Hail             Corral City             33.10N 97.22W
04/01/2024  E1.75 Inch       Denton             TX   Amateur Radio

            Golf ball size hail at I-35W and 407.

&&

JH
Local storm report, Apr 1, 7:28 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
728 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Hail             Justin                  33.09N 97.29W
04/01/2024  E3.00 Inch       Denton             TX   Trained Spotter

            3 inch size hail in Justin near 156 and 407.

&&

JH
Local storm report, Apr 1, 7:30 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
730 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Hail             1 S Granbury            32.42N 97.79W
04/01/2024  E1.00 Inch       Hood               TX   Public

            Quarter size hail.

&&

JH
Local storm report, Apr 1, 7:35 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
735 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     Hail             Iredell                 31.99N 97.87W
04/01/2024  M1.00 Inch       Bosque             TX   Emergency Mngr

            Quarter size hail in Iredell.

&&

sf
Local storm report, Apr 1, 7:46 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
746 PM CDT Mon Apr 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     Hail             7 S Granbury            32.35N 97.79W
04/01/2024  E1.00 Inch       Hood               TX   Public

            Quarter size hail at Pecan Plantation.

&&

sf

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:03 PM CDTSpecial Weather StatementFWDMills42 min
Apr 1, 7:16 PM CDTSevere Thunderstorm WarningFWDBosque, Erath, Hamilton, Somervell59 min
Apr 1, 7:28 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDHood, Johnson, Parker, Tarrant62 min
Apr 1, 7:47 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas, Mills43 min
Apr 1, 7:57 PM CDTSpecial Weather StatementFWDCollin33 min
Apr 1, 8:10 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Hill, Johnson, Tarrant65 min
Apr 1, 8:30 PM CDTSpecial Weather StatementFWDCoryell30 min
Apr 1, 8:34 PM CDTSpecial Weather StatementFWDCollin26 min
Apr 1, 8:48 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Falls, McLennan27 min
Apr 1, 8:55 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis, Kaufman, Van Zandt50 min
Apr 1, 9:33 PM CDTSpecial Weather StatementFWDNavarro27 min
Apr 1, 9:47 PM CDTSpecial Weather StatementFWDVan Zandt28 min
Apr 1, 9:59 PM CDTSpecial Weather StatementFWDNavarro31 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.